Alert archive / Nevada / Flash Flood Warnings in 2008
Flash Flood Warning 82, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2008, 4:35 PM PDT for Clark County, Nevada. It was in force for 115 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2008, 4:35 PM PDT (23:35 UTC)
- Expired
- Sep 8, 2008, 6:30 PM PDT
- In force
- 115 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:50 PM PDT | FLASH FLOOD | 2 E The Strip, NV | BROADCAST MEDIA IN LAS VEGAS REPORTED FLASH FLOODING AT THE INTERSECTION OF SAHARA AVENUE AND MARYLAND PARKWAY. THE TIME OF THIS EVENT WAS ESTIMATED. |
| Sep 8, 4:50 PM PDT | FLASH FLOOD | Sam'S Town, NV | BROADCAST MEDIA IN LAS VEGAS REPORTED THAT HEAVY RAINS HAD CAUSED FLASH FLOODING NEAR THE INTERSECTION OF BOULDER HIGHWAY AND FLAMINGO ROAD. FLOWING WATER WAS ESTIMATED TO BE AT LEAST 8 INCHES DEEP ON THE ROADS AND WAS FLOWING OFF THE ROADS AND INTO PARKING LO |
| Sep 8, 4:50 PM PDT | HEAVY RAIN 0.4 | The Strip, NV | BROADCAST MEDIA IN LAS VEGAS REPORTED THAT HEAVY RAIN HAD CAUSED SEVERAL INCHES OF WATER TO COVER PARTS OF LAS VEGAS BOULEVARD MAINLY ALONG PARTS OF THE NORTH STRIP. THE TIME OF THIS EVENT WAS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4187 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 082335 FFWVEF NVC003-090130- /O.NEW.KVEF.FF.W.0082.080908T2335Z-080909T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 435 PM PDT MON SEP 8 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 630 PM PDT. * AT 431 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE EASTERN PART OF THE LAS VEGAS VALLEY. TRAINED SPOTTERS HAVE REPORTED HEAVY RAIN ALONG BOULDER HIGHWAY...AND FLASH FLOODING IS LIKELY. * LOCATIONS IMPACTED INCLUDE...DOWNTOWN LAS VEGAS AND EAST LAS VEGAS. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. LAT...LON 3630 11524 3627 11493 3608 11500 3608 11522 $$ MORGAN
2 follow-up statements
089 WGUS75 KVEF 090022 RRA FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 522 PM PDT MON SEP 8 2008 NVC003-090130- /O.CON.KVEF.FF.W.0082.000000T0000Z-080909T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 522 PM PDT MON SEP 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR CENTRAL CLARK COUNTY... AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE RAIN FALLING OVER PORTIONS OF THE WARNING AREA IN THE LAS VEGAS VALLEY. THIS RAINFALL COMBINED WITH RUNOFF FROM EARLIER RAINFALL WILL PRODUCE FLOODING OF SOME ROADWAYS AND LOW LYING AREAS...MAINLY ON THE EAST SIDE OF THE VALLEY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH LAS VEGAS AP...NORTH LAS VEGAS...NELLIS AFB AND LAS VEGAS NELLIS AFB LAT...LON 3630 11524 3627 11493 3608 11500 3608 11522 $$ JH
955 WGUS75 KVEF 090125 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 625 PM PDT MON SEP 8 2008 NVC003-090133- /O.EXP.KVEF.FF.W.0082.000000T0000Z-080909T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 625 PM PDT MON SEP 8 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR CENTRAL CLARK COUNTY... THUNDERSTORMS HAVE DECREASED ACROSS THE LAS VEGAS VALLEY AND ALTHOUGH LIGHT RAIN SHOWERS MAY BE SEEN THROUGH THE EVENING HOURS... HEAVY RAINFALL CAUSING FLASH FLOODING IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AS OF 630 PM PDT. LAT...LON 3630 11524 3627 11493 3608 11500 3608 11522 $$ JENSEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:32 PM PDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 8, 2:32 PM PDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 232 PM PDT MON SEP 8 2008 .SYNOPSIS...A WEAK AREA OF LOW PRESSURE ALONG THE WEST COAST WILL BRING INCREASED MOISTURE AND THUNDERSTORM CHANCES THROUGH MUCH OF THE UPCOMING WEEK...ESPECIALLY OVER NORTHWEST ARIZONA AND SOUTHEAST NEVADA. A DRYING TREND IS EXPECTED NEXT WEEKEND AS THE LOW PRESSURE SYSTEM FINALLY MOVES AWAY. && .SHORT TERM...MOISTURE INCREASE OCCURRED MUCH MORE QUICKLY THAN EXPECTED. RADAR SHOWED SCATTERED THUNDERSTORMS ALONG AND EAST OF A LINE FROM THE NEVADA TEST SITE TO THE MORONGO BASIN AS OF 2 PM. EXPECT THESE TO WEAKEN AFTER SUNSET...BUT A FEW MAY PERSIST OVERNIGHT DUE TO NUMEROUS OUTFLOW BOUNDARY COLLISIONS. THE PATTERN SHOULD PERSIST THROUGH MUCH OF THE SHORT TERM...SO RAISED POPS OVER THE EASTERN ZONES EACH DAY THROUGH THURSDAY. FUTURE SHIFTS MAY NEED TO RE-RAISE DEPENDING ON THE EVENTUAL TRACK OF THE WEAK LOW PRESSURE SYSTEM OVER FAR SOUTHERN CALIFORNIA AND THE DEVELOPING TROUGH OFF THE NORTHERN CALIFORNIA COAST. HIGH TEMPERATURES WILL TREND DOWN EACH DAY AS MOISTURE AND CLOUDS BECOME THE DOMINANT FACTORS. .LONG TERM...OVERALL POOR MODEL AGREEMENT WITH THE LONG TERM WITH A VARIETY OF SOLUTIONS FROM THE OPERATIONAL MODELS AND THE ENSEMBLES. ABOUT THE ONLY DAY THERE WAS SOME MODEL CONSENSUS WAS ON FRIDAY. A CLOSED UPPER LEVEL LOW OVER UTAH IS EXPECTED TO MOVE EASTWARD ON FRIDAY ALLOWING AN UPPER LEVEL RIDGE TO BUILD IN FROM THE WEST. THERE IS REASONABLE AGREEMENT BETWEEN THE GFS/GEM/ECMWF WITH THIS IDEA. THUS EXPECT A DRY NORTHWEST FLOW ALONG TO SET UP AND THUS TRENDED DOWN POPS ACROSS THE ENTIRE AREA REMOVING ANY MENTION FROM THE ZONES/WORDED FORECASTS BUT STILL KEPT IN GHOST POPS IN THE GRIDS. STARTING SATURDAY...WE START TO SEE THE MODELS DIVERGE WITH THE ECMWF FORMING A CLOSED CUT OFF LOW OFF THE PAC NW COAST AND THEN EJECTING IT SOUTHEASTWARD ACROSS CALIFORNIA AND WEAKENING IT BY EARLY NEXT WEEK. THE OPERATIONAL GFS FORMS A WEAK VORTICITY FEATURE BUT THEN LIFTS IT NORTHWARD MORE TOWARDS OREGON. IF SUCH A FEATURE DOES DEVELOP...IT COULD POSSIBLY EJECT NORTHWARD SOME DEEPER MOISTURE BUT OTHERWISE IT MAY NOT DO MUCH IF ANYTHING AS THE LATEST OPERATIONAL MODELS ARE RATHER DRY. FOR NOW...WENT WITH THE IDEA OF A RIDGE ALOFT BUILDING IN FOR THE WEEKEND WHICH HAS BEEN THE TREND AND WITH WITH THE IDEA OF A WARMING TREND. THE ECMWF SOLUTION ESPECIALLY SHOULD THIS BE A TREND THAT HOLDS...WOULD WARRANT BEEFING UP POPS IN THE EASTERN PART OF THE AREA BY MONDAY OR TUESDAY AFTERNOON. ANOTHER INTERESTING FEATURE TO WATCH ON THE ECMWF IS THE DEVELOPMENT OF ANOTHER TROPICAL SYSTEM NEAR CABO SAN LUCAS BY THE MIDDLE OF NEXT WEEK AND WHICH COULD POSSIBLY ALSO RESULT IN SOME SORT OF SURGE OF TROPICAL MOISTURE NORTHWARD. && .AVIATION...FOR MCCARRAN...SO FAR TSTMS HAVE STAYED OUTSIDE THE LAS VEGAS VALLEY THIS AFTERNOON AS OF WRITING AND DISTANT LIGHTNING HAS BEEN NOTED OVER THE SPRING MOUNTAINS AT TIMES. BASED ON TRENDS SO FAR WILL GO WITH A VCTY TSTM IN THE TAF THROUGH AROUND 3Z TUE AND AMEND IF NEEDED. SCT-BKN CLOUDS AOA 18K FEET WITH FEW-SCT CLOUDS AOA 10K FEET THIS EVENING AND GENERALLY FEW-SCT CLOUDS AOA 12K FEET LATER TONIGHT. AWAY FROM ANY WINDS FROM TSTMS OR TSTM OUTFLOW BOUNDARIES EXPECT LIGHT DIURNAL WINDS TONIGHT INTO TOMORROW. FOR TOMORROW DRIER AIR LOOKS TO WORK INTO THE AREA FROM THE WEST AND THIS SHOULD CONFINE THE BETTER CHANCES FOR TSTMS TO AREAS EAST OF LAS VEGAS. IN THE APPROACH CORRIDORS...SCT TSTMS THIS EVENING...WITH THE GREATEST COVERAGE IN THE PEACH SPRINGS CORRIDOR. TOMORROW...SCT TSTMS AGAIN ARE EXPECTED IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS WITH ISOLATED TSTMS AT BEST IN THE BEATTY AND DAGGETT CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT TSTMS THIS EVENING ACROSS THE AREA...AND BASED ON RADAR TRENDS AT TAF ISSUANCE TIME WILL LIKELY KEEP AT LEAST A VCTY TSTM IN TAFS. LONE EXCEPTION MAY BE AT KBIH WHERE DRY LOW LEVELS SHOULD LIMIT PROSPECTS FOR MUCH IF ANY RAIN TO REACH THE GROUND. THE MAIN THREATS WITH TSTMS WILL BE HEAVY DOWNPOURS AND LOWER CIGS/VSBY TO AT LEAST MVFR LEVELS AND GUSTY ERRATIC WINDS. OTHERWISE EXPECT SCT CLOUDS TONIGHT AOA 12K FEET WITH LIGHT DIURNAL WINDS. TOMORROW DRIER AIR WILL WORK IN FROM THE WEST AND TSTM CHANCES LOOK GREATEST EAST OF LAS VEGAS...MAINLY IN LINCOLN AND MOHAVE COUNTIES. OTHERWISE EXPECT FEW-SCT CLOUDS AOA 14K FEET WITH GENERALLY LIGHT DIURNAL WINDS EXCEPT FOR LOCAL GUSTS OF 15-25 KTS IN THE AFTERNOON AT KDRA AND KBIH. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 8, 5:50 AM PDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 550 AM PDT MON SEP 8 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-090700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 550 AM PDT MON SEP 8 2008 /550 AM MST MON SEP 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ACROSS THE HIGHER TERRAIN TODAY. THE STORMS WILL PRODUCE GUSTY WINDS WITH LIMITED RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES THROUGH WEDNESDAY WITH DRYING OCCURRING OVER NORTHWEST ARIZONA THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 8, 3:20 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT MON SEP 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HEAVY RAIN W TRUXTON CANYON RAWS 35.78N 113.79W
09/08/2008 M1.03 INCH MOHAVE AZ MESONET
THE TRUXTON CANYON RAWS MEASURED 1.03 INCHES OF RAIN IN
ABOUT TWO HOURS.
0305 PM HEAVY RAIN 10 S MEADVIEW 35.86N 114.07W
09/08/2008 M1.58 INCH MOHAVE AZ MESONET
A MESONET SITE AT GRAPEVINE MESA MEASURED 1.58 INCHES OF
RAIN IN ABOUT TWO HOURS.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:44 PM PDT | Areal Flood Advisory | VEF | Clark, Nye | 2 hr |
| Sep 8, 4:37 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 113 min |
Nearby
Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.